Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Milwaukee, WI

August 3, 2004Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2004, 4:09 PM CDT for Sauk County, Wisconsin. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 4:09 PM CDT (21:09 UTC)
Expired
Aug 3, 2004, 5:00 PM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:43 PM CDTHAIL 1.75Reedsburg, WI
Aug 3, 4:47 PM CDTHAIL 1.752 Se Reedsburg, WIGOLF BALL SIZED HAIL REPORTED ON HOGSBACK ROAD.
Aug 3, 4:54 PM CDTHAIL 13 Sw Lake Delton, WI
Aug 3, 4:54 PM CDTHAIL 1Lake Delton, WI
Aug 3, 4:54 PM CDTHAIL 1.251 W Baraboo, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 032109
SVRMKX
WIC111-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 500 PM CDT

* AT 405 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  REEDSBURG...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REEDSBURG AROUND 425 PM CDT...
  LAKE DELTON AROUND 445 PM CDT...
  WEST BARABOO... AND BARABOO AROUND 500 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4338 8964 4336 8968 4360 9019 4363 9021
      4364 9019 4364 8979 4356 8972 4356 8962
      4355 8960 4343 8960

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT TUE AUG 3 2004

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY.

PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS
HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI
TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500
HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND
SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT
TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN
MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS
EVENING.

CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING:
MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN
UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH
PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH
IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT
HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO
HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE.

HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND
SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES
ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING
UP DAYTIME AND NIGHTTIME TEMPERATURES.

STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-041000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH
JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY
ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT
IS FORECAST TO HOLD OFF UNTIL MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:52 PM CDTTornado WarningMKXSauk23 min
Aug 3, 4:59 PM CDTTornado WarningMKXColumbia31 min
Aug 3, 5:15 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge44 min
Aug 3, 5:24 PM CDTTornado WarningMKXDodge66 min
Aug 3, 6:18 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson27 min
Aug 3, 6:33 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.